Contact A Lawyer
Have A Potential Case Reviewed By An Attorney
Federal health regulators are warning that side effects of Zofran, an anti-nausea drug sold by GlaxoSmithKline, could cause potentially fatal abnormal heart rhythms.
The FDA issued a drug safety communication on September 15, alerting doctors and patients to changes in the electrical activity of the heart that have been linked to Zofran.
The potential heart problems from Zofran can lead to heart arrhythmia, including QT prolongation and Torsade de Pointes, which can be lethal. Although warnings have been on the drug’s label about the risk of QT prolongation, additional information is being required by the federal drug regulators.
GlaxoSmithKline has been ordered to update the label for Zofran to include more information about the risk of abnormal heart rhythms. The warning will urge doctors to avoid use of the drug in patients with congenital long QT syndrome and will recommend electrocardiogram monitoring for patients with electrolyte abnormalities, congestive heart failure, bradyarrhythmias, or in patients taking other drugs known to affect heart rhythms.
The FDA has also charged Glaxo with conducting a study to assess the extent of the heart rhythm side effects of Zofran. The agency expects the results of that study to be out by the summer of 2012.
Zofran (ondansetron) is approved to prevent nausea and vomiting. It is a member of a class of drugs called 5-HT3 receptor antagonists and works by blocking the actions of serotonin. It can be administered either as a pill, an oral solution, or as an injection.
The FDA recommends that patients taking Zofran seek immediate care if they experience an irregular heartbeat, shortness of breath, dizziness or fainting. However, the agency notes that individuals should not stop taking the medication without first talking to their healthcare professional.